Neurologic adverse effects during concomitant treatment with ciprofloxacin, NSAIDS, and chloroquine: possible drug interaction.
Rollof J, Vinge E.
Department of Infectious Diseases, Lund University Hospital, Sweden.
OBJECTIVE: To report a case of neurologic adverse effects that developed during concomitant treatment with ciprofloxacin, nonsteroidal antiinflammatory drugs (NSAIDs), and chloroquine. Possible mechanisms for a drug interaction are discussed. CASE SUMMARY: A 68-year-old woman who was receiving chronic treatment with NSAIDs and chloroquine developed dizziness, anxiety, and tremors when ciprofloxacin 500 mg twice daily was begun for Salmonella osteitis. When she discontinued the antirheumatic treatment, there was a prompt relief of symptoms. After indomethacin was reintroduced, the patient developed signs and symptoms of peripheral neuropathy, which partially subsided when ciprofloxacin was discontinued. DISCUSSION: Enhanced neurologic adverse effects of ciprofloxacin when taken together with NSAIDs or chloroquine may result from reduced effects of gamma-aminobutyric acid. An alternative explanation could be that NSAIDs and chloroquine impair the elimination of ciprofloxacin, thereby contributing to toxic concentrations of the antibiotic. CONCLUSIONS: The possibility of interactions between ciprofloxacin and antirheumatic drugs should be considered.
Last Updated 7/17/04